Drought, Alexander
- When
- August 1, 12:01 AM CST to August 17, 12:01 AM CST
- Where
- Alexander forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Drought conditions eased considerably during early and mid August as thunderstorm activity increased to typical levels for mid-summer. Timely rainfall offset the potentially devastating agricultural impacts of this drought.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Drought conditions eased considerably during early and mid August as thunderstorm activity increased to typical levels for mid-summer. Timely rainfall offset the potentially devastating agricultural impacts of this drought. River levels on the Ohio and Mississippi Rivers continued to drop through the middle of the month. At Cairo, the Ohio River stage fell as low as 7.2 feet. The effects on Ohio River traffic were comparable to those observed in the 1997 and 1988 droughts. Barges ran aground, forcing the Coast Guard to close a seven-mile stretch of the Ohio River from Mound City to Olmsted for almost a week. Several hundred barges were reportedly waiting to pass through the bottleneck. The U.S. Army Corps of Engineers conducted emergency dredging operations to reopen the river. A casino riverboat in Metropolis was closed due to complications from the low water, only eight months after having been closed by high water. Along the Mississippi River, a power generation plant in Grand Tower (Jackson County) closed for a couple weeks because water levels were too low to generate electricity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 8:25 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 925 PM CDT SUN JUL 31 2005 .UPDATE... ONLY CHANGE MADE TO THE MID EVENING UPDATE...WAS TO GO WITH PARTLY CLOUDY SKIES TONIGHT. FAIR AMOUNT OF CLOUDINESS CONTINUED TO MOVE SE INTO THE FA...IN ASSOC WITH MID LEVEL WAVE DIVING SE. LOW LEVELS DRY. MOISTURE GENERALLY ABV 600MB. SO PARTLY CLOUDY SHOULD DO IT. TEMP AND WIND FORECAST STILL ON TRACK...SO NO CHANGES TO THOSE 2 ELEMENTS OF THE FORECAST. && .222 PM DISCUSSION... BIGGEST CHALLENGE IN THE NEAR TERM CONTINUES TO BE TEMPERATURES WITH ATTENTION TURNING MORE TOWARD POPS IN THE EXTENDED. HIGH CLOUDS FROM A DECAYING MCS NEAR IA/IL BORDER WILL DECREASE IN COVERAGE AS THEY MOVE SOUTHEAST ACROSS THE CWA THIS AFTERNOON AND INTO THE EVENING. SINCE THE MUCH NEEDED RAINS ASSOCIATED WITH THE REMNANTS OF DENNIS...THE AREA HAS CONTINUED TO DRY OUT WITH NO REAL RELIEF IN SIGHT...AT LEAST IN THE SHORT TERM. AN H5 RIDGE OVER THE AREA AND SURFACE HIGH PRESSURE ANCHORED JUST NORTH AND EAST OF THE CWA FOR THE NEXT SEVERAL DAYS WILL SERVE TO SQUASH ANY CHANCES OF PRECIPITATION. THIS SCENARIO HAS KEPT THE AREA UNDER A NORTHERLY FLOW IN THE LOWER LEVELS WHICH HAS KEPT THE DEEPER MOISTURE SHUNTED JUST OFF TO OUR SOUTH AND EAST. 12Z ETA/NAM AND NGM IN GOOD AGREEMENT IN KEEPING THIS SCENARIO STATUS QUO...BUT LATEST GFS SHOWING A WEAKNESS IN THE HIGH PRESSURE OVER THE SOUTHEAST PORTIONS OF OUR CWA...CONSEQUENTLY IT OVERDEVELOPS A SURFACE TROF ACROSS THE DEEP SOUTH AND DRAWS MOISTURE INTO THE SOUTHEAST CORNER OF THE CWA TUESDAY AFTERNOON AND EVENING AND CRANKS OUT A LITTLE QPF. THIS SOLUTION DOESNT LOOK REASONABLE AND CANT SEE ANY JUSTIFICATION FOR IT DYNAMICALLY...SO WILL LEAN TOWARD THE NAM/NGM AND KEEP IT DRY. ON THURSDAY THE SURFACE HIGH PRESSURE BEGINS TO BREAK DOWN BUT THE UPPER RIDGE HOLDS FAST. THIS WILL ALLOW THE APPROACH OF A COLD FRONT FROM THE UPPER MIDWEST PROVIDING LOW LEVEL FORCING...BUT WITH THE RIDGE ALOFT...DONT EXPECT ENOUGH OF A CHANCE TO MENTION. THE NEXT REAL CHANCE OF PRECIPITATION COMES ON FRIDAY AS THE UPPER RIDGE BEGINS TO SHIFT SOUTH AND WEST. THIS WILL FINALLY ALLOW THE SLOW MOVING FRONT MENTIONED ABOVE TO CROSS THE CWA...WHICH COMBINED WITH DECENT MOISTURE...SHOULD BE ENOUGH TO TOUCH OFF SCATTERED RW/TRW. PRECIP WITH THIS FEATURE SHOULD LINGER INTO SATURDAY AS FRONT MOVES SLOWLY ACROSS THE CWA. NEXT SUNDAY GFSLR TRYING TO SHOW A WEAKNESS IN THE POST FRONTAL HIGH PRESSURE OVER THE SOUTHEAST CORNER OF THE CWA AND CRANKS OUT A LITTLE QPF THERE AS A RESULT...BUT SIGNAL NOT STRONG ENOUGH TO WARRANT MENTION OF POPS AT THIS TIME. FOR TEMPERATURES GENERALLY WENT WITH A BLEND OF MOS NUMBERS. HEAT INDICES WILL REACH INTO THE MID TO UPPER 90S ON MONDAY AND COULD BE NEAR 100 ON TUESDAY. WILL NOT HEADLINE OR MENTION IN THE ZONES AT THIS TIME...BUT LATER SHIFTS MAY WANT TO IF THEY DEEM NECESSARY. && .PAH WATCHES/WARNINGS/ADVISORIES... .KY...NONE. .MO...NONE. .IL...NONE. .IN...NONE. && JAP/CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 350 AM CDT SUN JUL 31 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-011000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI... CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 350 AM CDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. HEAVY RAIN WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472983, 5472984, 5472985, 5472986, 5472987, 5472988, 5472989, 5472990, 5472991, 5472992, 5472993, 5472994, 5472995, 5472996, 5472997, 5472998, 5472999, 5473000, 5473001.